West Virginia, 2003

Tornado in West Virginia, July 9, 2003

July 9, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm that moved through during the early afternoon of the 9th produced an F0 tornado in southeast Jefferson County. The twister touched down near Summit Point and moved southeast on the ground for 4 miles before lifting near Rippon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm that moved through during the early afternoon of the 9th produced an F0 tornado in southeast Jefferson County. The twister touched down near Summit Point and moved southeast on the ground for 4 miles before lifting near Rippon. Winds from the tornado estimated up to 70 MPH downed several trees and a handful of power lines along its path. Near Summit Point, an outbuilding was damaged. Siding was also removed from a house. Ten to twenty trees were downed onto Leetown Road about ½ mile south of Summit Point. Trees and power lines were also downed onto Darke Lane West near Rippon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 9:40 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 9, 9:40 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT WED JUL 9 2003

.UPDATED...SFC BNDRY ACRS PA/OHIO VLY. AHD OF THIS BNDRY...PLENTY
OF INSTAB IN PLACE. MODIFIED SNDG TO FCST CONDS YIELD LI TO -7 AND
B+ TO 3K. SO...IF TSTMS CAN BE TRIGGERED...THERE IS PLENTY TO
SUSTAIN THEM.  IN FACT...TSTMS FIRING UP ALREADY IN WVA...MVG EWD.
SO...GOING FCST IN GOOD SHAPE OVRALL. POP STRUCTURE GOOD AS IT
CRRNTLY STANDS. WL BUMP TEMP IN MTNS UP A FEW. QSTN WHETHER MAXT IN
CNTRL FOOTHILLS-NRN PIEDMONT CAN GET INTO LWR 90S. HWVR...ETA/GFS
MOS AND RUC-80 SFC FIELDS ALL INDICATE IT CAN. SOME GRIDS UPDTD...
BUT JUST A MINOR TEMP CHG IN A CPL OF PLACES.  HOPE TO GET ALL
PRODUCTS OUT THE DOOR BY 11AM.  -HTS

TODAY-TONIGHT
LATEST SFC ANALYSIS SHOWS WEAK CDFNT EXTENDS ACROSS NRN PA AND IS
FCST TO MOVE SLOWLY SWD AND REACH THE MASON DIXON LINE BY 00Z THU.
VERY DEEP MOISTURE WITH PWS IN EXCESS OF 2.0 INS AND WEAK SHORTWAVE
ENERGY MOVING ALG THE SRN EDGE OF THE WESTERLIES WILL RESULT IN SCT
TO NMRS TSTMS TODAY. HIGHEST POPS TODAY IN THE NORTH CLOSER TO SFC
BDRY AND ALG TRACK OF SEWD MOVING VORT COMING OUT OF LK MI. MAIN
THREAT TODAY SHOULD BE VERY HEAVY RAINFALL WITH PWS IN THE 2.1-2.3
INS RANGE. SVR WX NOT ANTICIPATED DUE TO WEAK SHEAR (0-6KM SHEAR
<25KTS) AND WARM AIR ALOFT. COULD BE SOME ISOLD FLOODING PROBLEMS
TODAY GIVEN HIGH PW AIR MASS BUT THREAT NOT WIDESPREAD ENOUUGH TO
ISSUE A FLOOD WATCH. IN ADDITION...FFG IS ALSO PRETTY HIGH. MAX
TEMPS TODAY SIMILAR TO YESTERDAYS WITH HIGHS MID 80S NORTH UPPER 80S
DCA TO LOWER 90S BY CHO AND EZF. MAV MOS LOOKS TOO HOT AGAIN AND
DISREGARDED.

TONIGHT...EXPECT SHOWERS AND STORMS TO DISSIPATE BY MIDNIGHT WITH
PATCHY FOG DEVELOPING BY MORNING GIVEN EXPECTED WET GROUND...VERY
HIGH DEWPOINTS IN THE 70S AND LIGHT WINDS.

ROSA

LONG TERM...THU-TUE
NOT A LOT OF CHANGES WITH THE CURRENT PATTERN WI TEMPS REMAINING
NEAR SEASONAL NORMS. FRONT WILL REMAIN AROUND THE FA INTO EARLY
FRIDAY WITH A FEW SHORT WVS SO CONTINUING A CHC OF TSTMS EACH
DAY/NIGHT. MDLS STILL INDICATE A STRONGER SHORT WV WL MOVE DOWN AM
THE WRN N AMERICA RD ON FRI AND WL HELP PUSH THE FRONT THRU THE CWA
BY LATE FRI. THAT WILL HELP CLEAR/DRY US OUT SAT AND INTO EARLY SUN
FOR A GOOD WEEKEND. NEXT SHORT WV AND CHC OF TSTM MAY AFFECT REGION
LATE SUN/MON. ND

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 9, 10:54 AM EST, 1 hour 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA AS HAVING
A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 PM. THE PRIMARY THREATS ARE
THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL TO ONE INCH IN
DIAMETER.

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 7:28 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 AM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0948 PM    CUMBERLAND                MD   WIND DAMAGE
07/08/03   ALLEGANY                       TREES DOWN

1024 PM    WILEY FORD                WV   WIND DAMAGE
07/08/03   MINERAL                        A FEW TREES DOWN.

The radar

The Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
July 9, 12:52 PM EST to 1:00 PM EST
Where
Jefferson County, Summit Pt
Rating
F0
Path length
4 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
39.250, -77.783

A tornado damaged buildings and trees along its 4 mile path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for West Virginia, 2003Warnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368652.